Education Blog for Healthcare Professionals

Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 - see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. It rarely occurs later – one case publication reported occurrence after 1 year on warfarin 2.

Purple toe syndrome in a patient 5 weeks after having started warfarin

 

The problem appears to occur mostly in elderly people and in people with underlying arteriosclerosis. It is thought that bleeding into atheromatous plaques in the blood vessel wall leads to the release of cholesterol clumps that embolize to the hands and feet, i.e. cholesterol embolization, leading to obstruction of small arteries. The problem may also occur on heparin.

The treatment of choice is to stop the anticoagulant. This typically leads to compete disappearance of the “purple toe syndrome” over the next few weeks. Usually, there is no long-term damage. Symptoms typically do not progress to gangrene or amputation. If the anticoagulant cannot be stopped, one will have to wait and observe whether the symptoms disappear in spite of continuation of the anticoagulant. It might be worthwhile to switch from warfarin to LMWH or Fondaparinux (Arixtra®) or Dabigatran (Pradaxa®) to see whether this is beneficial.

A number of other medical conditions can cause purple toes and need to be considered by the treating physician. They have recently been nicely summarized (click here3. However, typically the time course of purple toes syndrome, occurring shortly after warfarin initiation, is so typically, making the other disorders unlikely.


References

  1. Sallah S et al. Warfarin and heparin-induced skin necrosis and the purple toe syndrome: infrequent complications of anticoagulant treatment. Thromb Haemost. 1997 Aug;78(2):785-90.
  2. Rindone JP et al. Late onset purple toe syndrome with warfarin successfully treated with Fondaparinx. Am J Ther. 2010 Jun 9 (Epub ahead of print).
  3. Hirschmann JV et al. Blue (or purple) toe syndrome. J Am Acad Dermatol. 2009 Jan;60(1):1-20.

 

Disclosure: I have no financial conflict of interested to the content of this post. Written consent of the patient to have the image used for educational purposes was obtained.

Last updated: March 29th, 2011

Tags: , , ,

This entry was posted by Stephan Moll on at and is filed under Anticoagulants, Heparin, Warfarin (Coumadin). You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.

Comments are closed.